Oregon, 2015

Heavy Rain in Oregon, May 21, 2015

May 21, 2015 · NWS PQR · 1 event in 1 county or zone

Slow moving thunderstorms produced brief downpours of heavy rain in parts of Washington County resulting in minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Slow moving thunderstorms produced brief downpours of heavy rain in parts of Washington County resulting in minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at May 21, 1:33 PM PST, 4 hours 27 minutes earlier.

Area forecast discussion, May 21, 1:33 PM PST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND
233 PM PDT THU MAY 21 2015

.SYNOPSIS...A BROAD UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC AND
ALONG THE WEST COAST WILL CONTINUE TO BRING A THREAT OF SHOWERS AND
THUNDERSTORMS TO THE CASCADES THROUGH THIS EVENING. THE MARINE LAYER
IS EXPECTED TO DEEPEN TONIGHT AND FRIDAY. THIS WILL PUSH THE
CONVECTIVE THREAT EAST OF THE CASCADES. STRONG ONSHORE FLOW WILL
CONTINUE THROUGH SATURDAY...THEN WEAKEN A LITTLE SUNDAY. ANOTHER
UPPER LOW LOOKS LIKE IT WILL APPROACH THE AREA EARLY NEXT WEEK...
BRINGING CONTINUED SHOWER CHANCES.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...CONVECTION ALREADY FIRING
EARLY THIS AFTERNOON IN THE HIGHER CASCADES. A FEW LIGHTNING STRIKES
NOTED IN NE COWLITZ COUNTY IN THE WA CASCADES AND ALSO MCKENZIE PASS
IN THE LANE COUNTY CASCADES. THE 02 HR FCST OFF THE 18Z HRRR RUN
DEPICTS THE GENERAL CONVECTIVITY REASONABLY WELL. CELLS ARE DRIFTING
EAST TO WEST...BUT THE GENERAL TREND HAS BEEN FOR THEM TO WEAKEN UPON
REACHING THE LOWER CASCADE FOOTHILLS.

THE OVERALL LARGE-SCALE PATTERN THROUGH TONIGHT CONSISTS OF A BROAD
UPPER LOW CENTERED OFF THE CENTRAL CALIFORNIA COAST WITH MULTIPLE
SUBTLE SHORT-WAVES ROTATING AROUND IT. MEANWHILE...THERE IS A SECOND
LOW ALONG THE CENTRAL BRITISH COLUMBIA COAST. THIS WILL BE THE ONE
THAT BECOMES THE MAIN PLAYER LATER IN THE WEEKEND. VERY MOIST AIR
MASS IN PLACE AS EVIDENCED BY THE 1.11 PRECIPITABLE WATER FROM
THE 12Z KSLE SOUNDING. THIS IS WELL ABOVE THE 90TH PERCENTILE VALUE
FOR THIS TIME OF YEAR...OR ABOUT 2 STANDARD DEVIATIONS ABOVE AVERAGE.
THE SOUNDING ALSO SHOWED EAST FLOW FROM AROUND 850 MB THROUGH 300 MB.

THE 18Z HRRR SHOWS QPF SPREADING INTO THE WILLAMETTE VALLEY THIS
EVENING...GENERALLY AFTER 01Z FRI. ALTHOUGH MODEL SOUNDINGS FOR THE
WILLAMETTE VALLEY SHOW IMPRESSIVE CONVECTIVE POTENTIAL...NOT
EXPECTING MUCH IN THE WAY OF THUNDERSTORMS WEST OF THE CASCADE
FOOTHILLS. MODEL SOUNDINGS...ESPECIALLY THE NAM...ARE TOO HIGH WITH
THE SFC DEW POINTS. AS AN EXAMPLE...THE NAM SOUNDING FOR KPDX GIVES A
DEW POINT OF 62-65 DEG 00Z FRI...WHICH TRANSLATES TO NEARLY 2500 J/KG
SFC-BASED CAPE. THE GFS IS NOT AS EXTREME...BUT STILL INDICATES
SURFACE DEW POINTS NEAR 60.

THE SPC STORM-SCALE ENSEMBLE OF OPPORTUNITY...SSEO...FOCUSES
REFLECTIVITY VALUES OVER SW WA CASCADES AND FOOTHILLS INTO THE N
WILLAMETTE VALLEY 00Z TO 03Z FRI. IT ALSO INDICATES A 70 PCT OR
GREATER PROBABILITY OF 40 DBZ ECHOES OR GREATER. MODIFIED FORECAST
SOUNDING VALID 00Z FRI WITH A DEW POINT CLOSER TO 50 DEG F AND
SLIGHTLY COOLER SFC TEMP YIELDS A MORE REALISTIC CAPE OF ABOUT 900
J/KG... MIXED LAYER CAPE OF 675 J/KG AND LI OF -3C. THE COASTAL ZONES
HAVE THE LOWEST POPS THROUGH THIS EVENING. BY 06Z FRI THE BULK OF THE
FORECAST AREA WILL RESIDE IN A COL AREA AS THE UPPER LOW AND
ASSOCIATED EAST FLOW SINK SOUTH INTO CALIFORNIA AND NEVADA.

THE HI-RES WRF-ARW AND A MODEL CROSS-SECTION FROM KAST-KDLS SHOW A
FAIRLY SUBSTANTIAL MARINE LAYER BY 12Z FRI...DUE TO ANOTHER SYSTEM
DROPPING SOUTH ALONG THE BRITISH COLUMBIA COAST TO THE SOUTH
WASHINGTON AND NORTH OREGON COAST. THE WRF-ARW INDICATES AFTERNOON
CLEARING...AS DO FCST MODEL SOUNDINGS. THE MAIN CHANGE FRI WILL BE A
CHANGE IN FLOW ALOFT FROM THE WEAK EAST OF THE PAST COUPLE DAYS TO
MORE NW-N. THIS RESULTS IN A MORE STABLE AIR MASS...PUSHING THE
THUNDERSTORM THREAT FRI EAST OF THE CASCADES.

12Z MODEL RUNS HAVE AN UPPER TROUGH EXTENDING FROM VANCOUVER ISLAND
TO THE FAR N OREGON COAST 12Z SAT. GFS MODEL SOUNDINGS SUGGEST MARINE
LAYER TOPS TO NEARLY 5000 FT SAT MORNING. HAVE ADDED A MENTION OF
DRIZZLE SAT MORNING DUE TO THE FCST DEPTH OF THE MARINE LAYER. GOING
WITH SLIGHT CHANCE TO CHANCE POPS SAT AFTERNOON IN THE S WA AND FAR N
OREGON CASCADES...CLOSEST TO THE COL AREA. LEFT OUT ANY MENTION OF
THUNDERSTORMS. MODELS STILL SHOWING LARGE DIFFERENCES SUN AND BEYOND.
IF THE ECMWF IS CORRECT...THERE WOULD BE STRONGER ONSHORE FLOW SUN
WITH LESS AFTERNOON SUN. THE GFS AND NAM HAVE LESS ONSHORE FLOW. IN
ANY EVENT...GENERAL CONDITIONS LOOK STABLE...WITH ANY SHOWER THREAT
CONFINED TO NRN PART OF S WA CASCADE ZONE.
WEISHAAR

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...GFS AND ECMWF BOTH SHOW
AN UPPER LEVEL LOW OR TROUGH SITTING OVER OREGON AND WASHINGTON
THROUGH TUE. MAIN MODEL DIFFERNCE IS THAT THE GFS MAINTAINS A CLOSED
FEATURE...KEEPING IT OVER SW WA...WHILE THE ECMWF HAS MORE OF AN OPEN
TROUGH A LITTLE MORE EAST THAN THE GFS. REGARDLESS OF WHICH MODEL
VERIFIES BEST...THE MAIN SENSIBLE WEATHER FOR THE CWA WOULD BE
CONTINUED ONSHORE LOW-LEVEL FLOW WITH THE BEST THREAT OF SHOWERS...
ALBEIT SMALL...OVER THE CASCADES. THE GFS HOLDS THE UPPER LOW
SOMEWHERE OVER SE WA WED...WHILE THE ECMWF HAS A MORE PRORESSIVE NWLY
FLOW ALOFT. HAVE GONE WITH SLIGHT CHANCE POPS FOR THE CASCADES
WED...BUT IF THE GFS IS MORE RIGHT...THEN IT WOULD BE DRY. TOO MUCH
UNCERTAINTY TO TOTALLY DISREGARD ANY PRECIP THREAT. WEISHAAR

&&

.AVIATION...SCATTERED SHOWERS OVER THE CASCADES WILL CONTINUE TO
DRIFT WEST THIS AFTERNOON/EVENING. ISOLATED THUNDERSTORMS HAVE
BEGUN TO FORM OVER THE LINN AND LANE COUNTY CASCADES. EXPECT THE
THREAT FOR LIGHTNING TO INCREASE INTO THIS EVENING. THESE SHOWERS
CONTINUE TO BRING A MIXTURE OF VFR TO MVFR CIGS TO THE INLAND
VALLEY...WITH BRIEF PERIODS OF REDUCED FLIGHT RULES UNDER HEAVIER
SHOWERS. CONDITIONS INLAND WILL ONCE AGAIN DETERIORATE TOWARDS
MVFR AFTER 06Z. MARINE STRATUS WILL FILTER INLAND LATE TONIGHT.

THE COAST CONTINUES TO REMAIN SOCKED IN UNDER WEAK ONSHORE FLOW.
IFR CIGS HAVE RAISED A FEW HUNDRED FEET AND WILL CONTINUE TO
RISE THIS AFTERNOON...WITH MVFR CIGS POSSIBLE FOR A FEW HOURS.
HOWEVER...ANY IMPROVEMENTS WILL BE SHORT LIVED WITH CIGS LOWERING
TOWARDS IFR THIS EVENING AS MARINE STRATUS RETURNS.

KPDX AND APPROACHES...CONDITIONS WILL REMAIN MOSTLY VFR THIS
AFTERNOON AND EVENING. SCATTERED SHOWERS WILL CONTINUE TO DRIFT
WEST AND COULD IMPACT THE TERMINAL WITH PERIODS OF REDUCED FLIGHT
RULES UNDER HEAVIER SHOWERS. CONDITIONS DETERIORATE TOWARDS MVFR
AFTER 06Z. MARINE STRATUS WILL FILTER IN AGAIN LATE TONIGHT. /64

&&

.MARINE...A RATHER PERSISTENT WEATHER PATTERN WITH HIGH PRES
CENTERED ABOUT 600 NM OFFSHORE WILL CONTINUE THROUGH THE REST OF
THE WEEK AND THE WEEKEND. THIS WILL KEEP WINDS OUT OF THE NW BUT
GENERALLY BELOW 20 KT. A FRESH SWELL OF 5 TO 6 FT WILL ALSO
CONTINUE OUT OF THE WNW.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.

In the hours before

Special weather statement, May 21, 4:47 PM PST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
547 PM PDT THU MAY 21 2015

ORZ003-220115-
COAST RANGE OF NORTHWEST OREGON OR-
547 PM PDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 615 PM PDT...

AT 546 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BANKS...OR 13 MILES SOUTH OF
VERNONIA. THIS STORM WAS MOVING SOUTHWEST AT 5 TO 10 MPH.

HALF INCH HAIL...HEAVY RAIN...AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILSON RIVER SUMMIT AND GLENWOOD.

IN OREGON THIS INCLUDES STATE HIGHWAY 6 BETWEEN MILE MARKERS 33 AND
41.

LAT...LON 4570 12328 4567 12322 4557 12329 4563 12340
TIME...MOT...LOC 0046Z 038DEG 1KT 4567 12327

JFP
Special weather statement, May 21, 4:57 PM PST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
557 PM PDT THU MAY 21 2015

ORZ003-006-220130-
GREATER PORTLAND METRO AREA OR-COAST RANGE OF NORTHWEST OREGON OR-
557 PM PDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHINGTON COUNTY
UNTIL 630 PM PDT...

AT 556 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BANKS...OR 9 MILES SOUTH OF
VERNONIA. THIS STORM WAS MOVING SOUTHWEST AT 5 TO 10 MPH.

HALF INCH HAIL...HEAVY RAIN...AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANNING AND BUXTON.

IN OREGON THIS INCLUDES U.S. HIGHWAY 26 WEST OF PORTLAND BETWEEN MILE
MARKERS 41 AND 47.

LAT...LON 4576 12312 4570 12307 4563 12319 4573 12328
TIME...MOT...LOC 0056Z 058DEG 4KT 4572 12315

JFP
Special weather statement, May 21, 5:43 PM PST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
643 PM PDT THU MAY 21 2015

ORZ006-007-220215-
CENTRAL WILLAMETTE VALLEY OR-GREATER PORTLAND METRO AREA OR-
643 PM PDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 715 PM PDT...

AT 643 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOREST GROVE...OR 12 MILES SOUTHWEST OF
HILLSBORO. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL...VERY HEAVY RAIN...AND WINDS IN EXCESS OF 30 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GASTON AND CHERRY GROVE.

LAT...LON 4550 12319 4548 12312 4535 12312 4541 12333
TIME...MOT...LOC 0143Z 020DEG 3KT 4545 12317

JFP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Washington

When
May 21, 6:00 PM PST to 8:30 PM PST
Where
Washington County, Banks to Hillsboro
Reported by
Trained Spotter
Coordinates
45.620, -123.120

Heavy rain from thunderstorms was reported in Hillsboro, Banks, Forest Grove, Gaston, Cornelius, and Aloha. A member of the public reported on Facebook that 0.84 inches of rain fell in 30 minutes near Banks. There were several reports of ponding on highway 6 and highway 8 that resulted in the hydroplaning of many cars. There was a Twitter report that Baseline Rd had around an inch of standing water. A blogger reported that the heavy rain could not keep up with the storm drains, and flooded a neighbors house.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575721.